Arizona, 2015

Hail in Arizona, August 21, 2015

August 21, 2015 · NWS TWC · 1 event in 1 county or zone

Residual moisture and continued weak northwest flow helped isolated thunderstorms develop mainly across eastern areas. One storm produced severe hail in the Bisbee area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Residual moisture and continued weak northwest flow helped isolated thunderstorms develop mainly across eastern areas. One storm produced severe hail in the Bisbee area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:27 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 21, 2:27 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST FRI AUG 21 2015

.SYNOPSIS...SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE TO
INCREASE THROUGH THE COMING WEEKEND WITH A MORE TYPICAL MONSOON
PATTERN EXPECTED INTO EARLY NEXT WEEK.  THE INCREASED MOISTURE WILL
ALSO KEEP DAYTIME TEMPERATURES CLOSER TO SEASONAL AVERAGES FRIDAY
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...THE TUCSON MORNING UPPER-AIR SOUNDING SHOWED A VERY
UNSTABLE AIR MASS BUT A RATHER POOR VERTICAL WIND PROFILE TO SUPPORT
ORGANIZED MULTI-CELL THUNDERSTORMS TODAY. RADAR HAS BEEN DETECTING A
LOT OF SMALL AND SHORT-LIVED SHOWERS AND A FEW THUNDERSTORMS SINCE
10 AM MST. EXPECT THESE TRENDS TO CONTINUE THROUGH THIS
EVENING...WITH MOST...IF NOT ALL...OF THE ACTIVITY DISSIPATING
AROUND SUNDOWN. THE UPPER HIGH WILL BE SHIFT OVER CENTRAL NEW MEXICO
ON SATURDAY WITH THE STEERING FLOW BECOMING MORE SOUTHEASTERLY TO
EASTERLY BY TOMORROW EVENING. GFS MODEL HAS BEEN RATHER CONSISTENT
IN DEPICTING A DISTURBANCE OVER MEXICO APPROACHING THE AREA LATE
SATURDAY...THEN PASSING THROUGH SOUTHERN ARIZONA ON SUNDAY. GFS
MODEL HAS BEEN QUICKER WITH THIS FEATURE THAN THE ECMWF...BUT
OVERALL EXPECTING AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE AS
THIS FEATURE PASSES THROUGH. TUESDAY AND WEDNESDAY THE UPPER HIGH
WILL BE IN A FAVORABLE POSITION TO SUPPORT MORE SHOWERS AND
THUNDERSTORMS. THEREAFTER...THE UPPER HIGH WAS PROGGED TO SHIFT OVER
THE AREA WHICH SHOULD SHUT OFF THE MOISTURE FLOW AND SUPPRESS
THUNDERSTORM DEVELOPMENT. WITH THE UPPER HIGH CENTERED OVER THE
AREA...DAYTIME TEMPERATURES WILL INCREASE A FEW DEGREES.

&&

.AVIATION...VALID THRU 22/18Z.
SCT LCL BKN CLOUDS AT 7-11K FT AGL WITH ISOLATED TO SCATTERED
SHRA/TSRA TIL 22/06Z. BRIEF MVFR CONDITIONS...ALONG WITH STRONG
GUSTY WINDS POSSIBLE IN AN AROUND SHRA/TSRA. OTHERWISE...WINDS WILL
GENERALLY BE LIGHT AND TERRAIN DRIVEN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO INCREASE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS EVENING WITH AN
EMPHASIS ON AREAS FROM TUCSON AND POINTS EASTWARD. THEREAFTER...
MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND SPREAD
THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. EXPECT A DECREASE IN SHOWER AND THUNDERSTORMS DURING THE
MIDDLE TO LATTER PART OF NEXT WEEK. WINDS WILL BE TYPICAL FOR MID
AUGUST AND GENERALLY LESS THAN 15 MPH WITH AFTERNOON GUSTINESS...
ESPECIALLY IN THE GILA RIVER VALLEY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 12:56 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1256 PM MST FRI AUG 21 2015

AZZ508-513-212030-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
1256 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 130 PM MST...

AT 1255 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THE WILLCOX PLAYA...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COCHISE AND KANSAS SETTLEMENT.

LAT...LON 3202 10998 3214 10998 3224 10974 3196 10973
TIME...MOT...LOC 1955Z 261DEG 6KT 3209 10990
Special weather statement, Aug 21, 2:07 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
207 PM MST FRI AUG 21 2015

AZZ508-212130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
207 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...

AT 207 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF DOUGLAS...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT.

LAT...LON 3150 10960 3151 10923 3133 10915 3133 10963
TIME...MOT...LOC 2107Z 315DEG 6KT 3138 10937
Special weather statement, Aug 21, 2:20 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST FRI AUG 21 2015

AZZ507-513-212145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
220 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...

AT 219 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SIERRA VISTA...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH BRIEF TORRENTIAL RAINFALL.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...SIERRA VISTA SOUTHEAST AND NICKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3155 11038 3164 11026 3154 11008 3140 11027
TIME...MOT...LOC 2119Z 314DEG 6KT 3153 11024

CARLAW
Special weather statement, Aug 21, 3:23 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI AUG 21 2015

AZZ507-508-513-212300-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
323 PM MST FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 400 PM MST...

AT 323 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BISBEE. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BISBEE...SIERRA VISTA SOUTHEAST...JUNCTION OF HIGHWAYS 80 AND 90 AND
NACO.

LAT...LON 3156 11013 3155 10971 3134 10970 3133 11009
TIME...MOT...LOC 2223Z 204DEG 3KT 3144 10984

GL

The radar

The Tucson radar (KEMX), 87 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
August 21, 3:32 PM MST to 3:37 PM MST
Where
Cochise County, 0.91 mi NW of Bakerville to 0.43 mi E of Huachuca Terrace
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.430, -109.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597801.